Maine, 2023Damaging Winds in Maine, September 8, 2023
September 8, 2023 · NWS GYX · 6 events in 2 counties and zones
A strong mid-level trough ejected out of New York and pushed from southwest to northeast across New England during the day on September 8th. This feature had ample low level instability to work with as the region was experiencing well above normal temperatures and moisture for early September.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong mid-level trough ejected out of New York and pushed from southwest to northeast across New England during the day on September 8th. This feature had ample low level instability to work with as the region was experiencing well above normal temperatures and moisture for early September. All these ingredients came together to bring a line of severe thunderstorms to the area with strong damaging straight-line wind gusts being the primary hazard.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 8, 2:53 PM EST, 11 minutes earlier.
Area forecast discussion, Sep 8, 2:53 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Gray ME
353 PM EDT Fri Sep 8 2023
.SYNOPSIS...
Persistent showers and thunderstorms are expected this weekend,
as a slow moving boundary moves across the northeast.
Temperatures gradually cool over the weekend. A low moves in
from the Great Lakes and brings widespread rain and
thunderstorms to the region on Monday. Drier weather expected on
Tuesday before another low comes down from Canada towards the
second half of next week, bringing more rain and thunderstorms.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Thunderstorms continue to develop across the area this afternoon
and evening. One large cluster with damaging winds is
propagating northeast along the coast...and will hold together
as it traverses a high theta-e air mass. Driven by its cold
pool...it should continue producing strong to severe gusts into
the evening. Additional storms will pop up in warm/moist
advection. Initial bursts of convection will carry a hail
threat...but marginal shear will result in mainly downdraft
driven wind and propagating/merging cold pools. A severe
thunderstorms warning is in effect into the evening. The high
theta-e air mass will sustain storms past the loss of daytime
heating...but gradually diminishing severity is expected thru
late evening.
After diurnal peak of convection winds down some showers and
storms are expected to continue to percolate overnight. I do not
anticipate much fog based on guidance...but it is lurking just
off the coast and may sneak back into the Midcoast especially.
Temps will remain mild overnight.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Front remain stalled to the west...and so showers and storms are
once again a threat. A very moist air mass will keep much of the
convection cold pool driven like yesterday and today. That makes
the forecast difficult because timing and location will depend
on convection tonight that lingers into Sat. For now I have
scattered thunderstorms across most of the area...with no
enhanced wording at this time. However strong wind gusts would
be the most likely hazard.
Some gradual relief in expected from the hot temps and
humidity...as things slowly dry out. But Sat night will be
another unseasonably mild overnight.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A positively-tilted trough gradually sinks into New England on
Sunday. The trough will allow for a cooling trend to continue
into early next week. PWATs at or above the 90th percentile
(>1.5 inches) continue and PWATs gradually dry out through the
first half of the week. High PWATs, and a quasi-stationary
boundary draped along the New Hampshire Lakes Region and
interior southern Maine could bring the opportunity for
scattered showers and thunderstorms. Some storms may contain
heavy downpours.
A low pressure system moving in from the Great Lakes brings
widespread showers and thunderstorms into the region on Monday.
The low will help shift the front offshore by Tuesday morning.
This will allow somewhat drier air to filter in Tuesday with
dewpoints dropping into the upper 50s across the north while
southern areas may still see dewpoints in the mid 60s. There may
also be more breaks of sun on Tuesday with only slight chances
for showers building across western NH Tuesday afternoon.
NOAM 500mb height ensembles show another positively-tilted
trough moving into the region on Wednesday, with the trough
continually tilting- negatively and with an upper-level jet
streak overhead. As this trough pushes into the northeast, the
chance for showers or thunderstorms gradually increases.
Thursday morning, Hurricane Lee and the aforementioned trough
interact. Lee could bring very warm and moist air into the low,
which would get transported into the northeast quite efficiently
with a low-level jet over the region. During the day on
Thursday, PWATs increase back up into the 90th percentile and
the upper- level jet stream dynamic promote convergence over the
region. With all of these factors in mind, stormy weather is
possible for the second half of next week and possibly
continuing into next weekend.
Other than potentially dangerous rip currents and increasing swells,
it is far too early to get into any further impacts and details on
Hurricane Lee at this time.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Short Term...Largely VFR conditions with local MVFR or lower in
SHRA/TSRA. TSRA are most likely on a EEN to CON to AUG
line...with decreasing confidence things hold together the
farther northeast. Model guidance is not too bullish on fog and
stratus tonight...so I have generally VFR in the TAFs outside of
SHRA/TSRA. Convection is possible again Sat...but low confidence
in timing and location. More widespread fog/stratus and LIFR
conditions are possible Sat night.
Long Term...
Widespread showers and thunderstorms lower ceilings
throughout the day on Sunday and into the day Monday. Some
widespread patchy fog could bring all sites down to LIFR flight
restrictions at times early Monday morning. Rain and thunderstorms
should bring most locations down to IFR for the most part Monday
evening. VFR conditions mostly prevail to start the day on Tuesday,
though an isolated thunderstorm could bring some of the New
Hampshire TAF sites down to MVFR briefly.
&&
.MARINE...
Short Term...Thunderstorms will move along the western ME coast
thru this evening. Strong wind gusts are likely with this
cluster of storms. Areas of fog and stratus will move back
towards the coast overnight and linger thru the day Sat just
offshore. Showers and storms are possible again Sat...along with
local gusty winds. Sat night fog and stratus is expected to be a
little more widespread than tonight.
Long Term...
The period starts out with wave heights of up to 2 feet,
with mostly light and variable winds from Sunday through Wednesday
morning. By Tuesday morning, wave heights increase to 4-6 feet
across open waters with 2-4 foot waves expected along the immediate
coast. Wave periods also increase to 10-15 seconds by Tuesday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
SYNOPSIS...Palmer
NEAR/SHORT TERM...Legro
LONG TERM...Palmer/Schroeter
AVIATION/MARINE...Legro/Palmer
Hazardous weather outlook, Sep 8, 2:53 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
353 PM EDT Fri Sep 8 2023
MEZ007>009-012>014-018>028-033-NHZ001>015-092000-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
353 PM EDT Fri Sep 8 2023
...SEVERE THUNDERSTORM WATCH 675 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A stalled front brings persistant showers and thunderstorms to the
region. Repeated rounds of heavy rain over the same locations may
lead to possible localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150>154-092000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
353 PM EDT Fri Sep 8 2023
...SEVERE THUNDERSTORM WATCH 675 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Sep 8, 2:22 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Gray ME
322 PM EDT Fri Sep 8 2023
NHZ008>010-081945-
Merrimack NH-Belknap NH-Strafford NH-
322 PM EDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of west central
Strafford, southeastern Belknap and east central Merrimack Counties
through 345 PM EDT...
At 322 PM EDT, Doppler radar was tracking a strong thunderstorm over
Loudon, or 9 miles northeast of Concord, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concord, Loudon, Alton, Barnstead, Epsom, Gilmanton, Canterbury,
Belmont, Gilford, Chichester, Pittsfield, New Durham, Pembroke, and
Northfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4319 7134 4328 7156 4356 7141 4343 7109
TIME...MOT...LOC 1922Z 210DEG 15KT 4330 7141
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThunderstorm Wind, York
- When
- September 8, 3:04 PM EST to 3:08 PM EST
- Where
- York County, Wells
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.320, -70.580
Severe thunderstorm outflow wind gusts downed numerous trees and powerlines through the town of Wells, ME.
Thunderstorm Wind, York
- When
- September 8, 3:13 PM EST to 3:17 PM EST
- Where
- York County, Kennebunk Lower Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.380, -70.530
Severe thunderstorm outflow wind gusts downed trees and wires on Depot and Summer Street in Kennebunkport.
Thunderstorm Wind, York
- When
- September 8, 3:25 PM EST to 3:30 PM EST
- Where
- York County, 0.69 mi N of Goodwins Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.510, -70.580
Severe thunderstorm outflow wind gusts downed numerous trees onto houses in Goodwin Mills, ME.
Thunderstorm Wind, York
- When
- September 8, 3:29 PM EST to 3:34 PM EST
- Where
- York County, 0.5 mi W of Pine Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.500, -70.430
Severe thunderstorm outflow wind gusts downed trees and wires on Lillian Ave. in Saco, ME.
Thunderstorm Wind, Cumberland
- When
- September 8, 3:45 PM EST to 3:50 PM EST
- Where
- Cumberland County, 2.07 mi S of North Scarborough
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.600, -70.400
Severe thunderstorm outflow wind gusts downed a few trees onto wires in North Scarbourgh, ME.
Thunderstorm Wind, Cumberland
- When
- September 8, 3:47 PM EST to 3:51 PM EST
- Where
- Cumberland County, 3.25 mi SW of South Gorham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.600, -70.470
Severe thunderstorm outflow wind gusts downed a tree that blocked Burnham Rd. in Buxton, ME.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 8, 20231 death · 1 event
- Flash Flooding and Hail in Massachusetts, September 8, 2023$64,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Maryland, September 8, 2023$187,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Texas, September 8 to 11, 2023$140,000 · 1 in hail · 16 events
- Hail and Damaging Winds in North Carolina, September 8, 20231 injured · $56,000 · 1 in hail · 25 events
- Hail and Damaging Winds in New York, September 8, 2023$48,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Virginia, September 8, 2023$31,000 · 1.5 in hail · 15 events
- Damaging Winds in Pennsylvania, September 8, 2023$35,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, September 8, 20231.5 in hail · 31 events
- Hail and Damaging Winds in New Jersey, September 8, 2023$20,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Virginia, September 8, 2023$16,000 · 1 in hail · 12 events
- Hail and Damaging Winds in New Hampshire, September 8, 20231.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142691, 1142693, 1142696, 1142694, 1142697, 1142695.